Kansas, 2003

Hail and Damaging Winds in Kansas, September 10, 2003

September 10, 2003 · NWS DDC · 5 events in 4 counties and zones

4 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 1:56 PM CST, 10 hours 59 minutes earlier.

Area forecast discussion, Sep 9, 1:56 PM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT TUE SEP 9 2003

DAYS 1-2...

MAJOR CHANGES WILL NOT BE NEEDED IN THIS FORECAST PACKAGE. 12Z UA
ANALYSIS SHOWS 100+ KT JET STREAK NOSING SE INTO CALIFORNIA. PLENTY
OF LOW-LEVEL JUICE WAS SURGING NORTH FROM THE GULF WITH MID 60S SFC
DEWPOINTS AS FAR NORTH AS GCK. ELEVATED THUNDER WAS ALREADY
DEVELOPING AT 145 PM ACROSS THE PANHANDLES. THIS ACTIVITY SHOULD
BECOME SURFACE BASED LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
40% POPS WERE MAINTAINED FOR TONIGHT ALL AREAS. THE NEXT EVEN
STRONGER WAVE WILL BE EJECTING OUT INTO THE ROCKIES BY WEDNESDAY AND
WEDNESDAY NIGHT WITH WIDESPREAD THUNDERSTORMS. POPS WERE INCREASED
TO 60% FOR WEDNESDAY NIGHT. THE FRONT WILL BE EXITING SW KANSAS
THURSDAY MORNING AND THE PRECIP SHOULD END FROM WEST TO EAST IN THE
MORNING. HIGHS WERE LOWERED BACK INTO THE LOWER 70S FOR THURSDAY.
EVEN THOUGH THIS WILL NOT BE A CANADIAN AIRMASS, MAXES WILL CERTAINLY
DROP BELOW CLIMO.

DAYS 3-7...

THE LARGE SCALE, LOW FREQUENCY TOOLS SHOW LITTLE CHANGE AS MIGHT BE
EXPECTED. THEY BASICALLY SUPPORT THE DEVELOPMENT OF THE EAST PACIFIC
UPPER RIDGE, WESTERN CONUS UPPER TROUGH AS A SERIES OF PACIFIC SHORT
WAVES RIPPLE THROUGH THE PATTERN DIGGING COLD AIR INTO THE PLAINS.
NO SURPRISES HERE EXCEPT IN THE MODELS DAILY STRUGGLE WITH THE
EVOLVING LONG WAVE PATTERN AND THEIR INABILITY TO HANDLE STRENGTH
AND TIMING OF MINORS IN THE FLOW.

THAT SAID, THE MORNING DIAGNOSTICS INDICATE THAT THE LATEST RUN OF
THE AVN MAY BE FAIRLY CLOSE TO BEING GOOD FOR AT LEAST THE NEXT 60
HOURS THOUGH IT WILL CONTINUE TO HAVE DIFFICULTIES WITH THE USUAL
PROBLEM OF CONVECTIVE INITIATION AND RESULTANT CONVECTIVE FEEDBACK.
IT WAS USED FOR THE EARLY PARTS OF THIS FORECAST. AFTER THE INITIAL
PACIFIC SYSTEM PASSES, THURSDAY SHOULD SEE A LULL AS A RAIN COOLED
PACIFIC HIGH SQUEEZES ACROSS THE NORTHERN ROCKIES AND INTO THE
PLAINS. ALL THE MODELS ARE FAIRLY AGGRESSIVE IN BUILDING THIS
FEATURE INTO THE PLAINS SUGGESTING THAT THE AIR IN IT WILL LIKELY BE
EVEN COLDER THAN THE MOS DEPICTS. HAVE THUS LOWERED TEMPERATURES FOR
SATURDAY AND SUNDAY AND SPED UP THE COLD FRONTAL PASSAGE TO EARLY
SATURDAY MORNING. SATURDAYS HIGHS MAY OCCUR WITH THE FRONTAL PASSAGE
AS THE BOUNDARY LAYER AGEOSTROPHIC FORCING LOOKS TO BE FORMIDABLE.
IMMEDIATELY AFTER FRONTAL PASSAGE THE REGION WILL QUICKLY TREND INTO
THE UPSLOPE AND ISENTROPIC LIFT PRECIPITATION REGIME TYPICAL FOR THE
WESTERN HIGH PLAINS IN A POST COLD FRONT ENVIRONMENT. WE SHOULD SEE
STRATUS AND RAIN MUCH OF SATURDAY AND SATURDAY NIGHT THOUGH BY
SUNDAY THE FRONT AND UPSLOPE SHOULD BE FARTHER SOUTH THAN THE MODELS
PORTRAY LEAVING MONDAY TO BEGIN THE WARM UP.

FINCH/JOHNSON

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 88 58 73 / 40 40 60 00
GCK 66 86 57 73 / 40 40 60 00
EHA 64 85 57 73 / 40 40 60 00
LBL 66 87 58 73 / 40 40 60 00
HYS 66 88 58 73 / 40 40 60 00
P28 68 89 61 73 / 40 40 60 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, Sep 9, 7:56 AM CST, 16 hours 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
856 AM CDT TUE SEP 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. STORMS
ARE EXPECTED TO DEVELOP AFTER 3 PM TO THE WEST OF A LINE FROM
LIBERAL TO GARDEN CITY, THEN MOVE EAST AND SOUTHEAST TOWARD DODGE
CITY AND NESS CITY. WHILE VERY LARGE HAIL WILL BE THE MAIN CONCERN,
A TORNADO IS ALSO POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SEVERE WEATHER IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT AS
A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE ACROSS KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM.

FINCH

In the hours before

Special weather statement, Sep 9, 6:59 PM CST, 5 hours 56 minutes before
KSZ043>045-061>064-074>078-084>088-100115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT TUE SEP 9 2003

...SEVERE THUNDERSTORM WATCH NUMBER 916 HAS EXPIRED...

THIS INCLUDES THE FOLLOWING COUNTIES:

SCOTT...LANE...NESS...HAMILTON...KEARNY...FINNEY...HODGEMAN...
STANTON...GRANT...HASKELL...GRAY...FORD...MORTON...STEVENS...
SEWARD...MEADE AND CLARK.

15
Special weather statement, Sep 9, 8:40 PM CST, 4 hours 15 minutes before
KSZ030-031-046-100310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT TUE SEP 9 2003

...TORNADO WATCH NUMBER 917 WILL EXPIRE AT 10 PM CDT...

THIS INCLUDES THE FOLLOWING COUNTIES:

TREGO...ELLIS AND RUSH.

15

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 06:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morton

When
September 10, 12:55 AM CST
Where
Morton County, 10 mi W of Richfield
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.267, -101.967

Hail, Morton

When
September 10, 1:25 AM CST
Where
Morton County, 18 mi NNE of Elkhart
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -101.767

Thunderstorm Wind, Stanton

When
September 10, 1:36 AM CST
Where
Stanton County, Johnson
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.567, -101.750

Thunderstorm Wind, Ford

When
September 10, 3:42 AM CST
Where
Ford County, 1 mi E of Dodge City
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.750, -100.000

Measured by backup wind equipment.

Thunderstorm Wind, Ness

When
September 10, 3:45 AM CST
Where
Ness County, 10 mi SW of Ness City
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.350, -100.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337842, 5337843, 5337844, 5337845, 5337846.